Besides the smell and someone being zen, red eyes are one of the tell-tale signs that someone just used weed. Whether you smoke weed or have an edible, you may find your eyes turning red. If you’re new to cannabis or plan to use cannabidiol (CBD) products, you may be wondering if your CBD oil can have you looking red-eyed or the CBD edible you love so much. So does CBD make your eyes red? 

Photo: Unsplash

Does CBD Make Your Eyes Red?

There are many things that can cause red eyes, tobacco smoke, drinking alcohol, allergies, infection and the list goes on and on. The good news is CBD itself does not make your eyes red. If you find yourself with red eyes after using CBD, you may want to contact your doctor to see if you’re allergic to something or have another medical problem. 

 At the same time, some CBD products might make your eyes red. If your CBD product has tetrahydrocannabinol (THC) in then, you might get red eyes. The reason THC causes red eyes is that it causes dilation of the blood vessels. When then the blood vessels dilate, your blood pressure drops but there is an increase in blood flow. One of the places that have an increase in blood flows is the eyes. Since there is more blood flow to the eyes, they appear red. 

There are studies that indicate that CBD can lower blood pressure too. However, CBD by itself does not appear to cause red eyes.  On the other hand, some animal studies show that CBD increases pressure inside the eye and a small human study shows that to be true in people. Increased eye pressure can worsen conditions like glaucoma. Glaucoma can cause red eyes in people. However, if you don’t have glaucoma, you’ll probably be fine. Feel free to check in with your doctor if you’re having doubts. 

Types of CBD Products 

If you want to avoid THC because of red eyes or any other reason, you’ll need to know which CBD product has THC in them. The label should let you know how much THC is in the product if any at all. In any case, it’s great to know the different types of CBD products out there. There are generally three types of CBD products:

  1. CBD Isolate
  2. Broad-spectrum CBD
  3. Full Spectrum CBD

CBD Isolate 

CBD isolate products are not supposed to contain any THC or any other cannabinoid. These products are meant to be purely CBD. If you’re looking for a CBD isolate, make sure you do research on the company. Sometimes, products are marketed as isolates but have other cannabinoids in them. 

Broad Spectrum CBD

Broad-spectrum CBD products have CBD and other cannabinoids except for THC. There are hundreds of compounds in cannabis including cannabinoids and terpenes. They’re believed to all work together and this theory is called the entourage effect. That’s why some people opt for broach spectrum CBD products, to get the benefits of the other compound in weed as they work in tandem with CBD. 

Full Spectrum CBD

Full-spectrum CBD products have the other compounds found in weed and THC. THC is involved in the entourage effect and so it works quite well with the other compounds. Generally, these products only have small amounts of THC. According to Healthline, “federally legal full-spectrum CBD products will always have less than 0.3 percent THC”.

Technically, the full spectrum CBD products could cause red eyes. This is especially true if the product isn’t regulated properly and has way more THC than it’s supposed to. 

If the full spectrum product has less than 0.3 percent and you take the regular dose, you wouldn’t even feel high. Therefore chances are, you didn’t consume enough THC to get red eyes anyway. 

Conclusion

CBD by itself doesn’t appear to cause the reddening of the eye. THC is usually the reason why consuming weed leads to red eyes and not CBD. If you are using a CBD product and find yourself with red eyes maybe you picked up a full-spectrum CBD product that has more than the recommended amount of THC. Chances are you may be stoned too. In addition to that, you could be experiencing red eyes for a number of different reasons. If your red eyes are bothering you or come with other symptoms, see a doctor.